April 24, 2012

Guest Post: LISINOPRIL -- "If Only I'd Known!"

I received an interesting email response to my post yesterday about managing my own meds. I thought it was share-worthy, and secured the writer’s permission to do just that:

//////////////////////////////////////////////////////////
Hey John,

Nice piece today on your blog about how you manage your medications. I wish I had read it a couple months ago. Here’s why.

In early February, during a visit to my GP for continuing bronchitis, she discovered “alarming” high blood pressure (168/108). So, in addition to prescribing the standard “Z-pack” (azithromycin) for the lung infection, she put me on lisinopril (20 milligrams a day), an “ACE inhibitor” to lower the blood pressure. Soon enough, my blood pressure entered normal range.

The next week, I went on a ten-day vacation in Arizona, and was positively miserable. I was coughing more than before, endlessly clearing my throat, and now producing vast amounts of (ugh, sorry about this) clear, slimy phlegm. Sleep became difficult because of the respiratory distress. People probably thought I had the plague.

Later in March, and with these continuing symptoms, I updated my doctor. Thinking, as I did, that the bronchitis was still unchecked, she put me on a new antibiotic (levofloxacin) for a couple days. I dared to hope that relief was at hand. But alas, nada. The onslaught of phlegm continued. 

On April 2 – I remember the day, so like a revelation was my discovery – I searched “lisinopril” on the internet. I bounced from one site to another, gathering evidence along the way that about 30 percent of all people who took this drug experienced the same nagging side effects that had been bedeviling me. I felt reborn! I’d learned something that gave me hope. (I also learned that there were many people out there who were very angry about their experiences with lisinopril. People described feeling “poisoned” by it. There was even information about class-action lawsuits. I just wanted to feel better.)

That afternoon, after taking a sunny walk in the woods, thinking happy thoughts about a future free from phlegm, I called my doctor to report my finding. She said, “Yes, some patients do experience those symptoms with lisinopril and other ACE-inhibitors.” I answered, “I wish you had told me.” After a brief, difficult silence, I asked her to prescribe another category of blood pressure medication that did not cause those symptoms. I began taking losartan the next day.

It is now three weeks since I stopped taking lisinopril. Unfortunately, the symptoms continue, though perhaps just slightly abated now. My continuing research suggests that many people need weeks – even months – before they become symptom-free. This drug had about two months to build up its toxic effect on my body, and apparently I’ll need more time for my body to fully metabolize the toxicity out of my system. The cough is still there, but I am now living with hope.

If only! I wish – as you have advised your blog’s readers – I had asked my doctor about lisinopril’s possible side effects before I took the plunge. Yes, it would have been nice if she had raised the red flag on her own, or even if she had pulled the plug on this drug when I complained about continuing symptoms… instead of prescribing yet another antibiotic. But I’d prefer learning THIS lesson: We must assume full responsibility for our own care, to the extent we can. It was within my power to prevent this unpleasantness altogether. Be your own best advocate!

Thanks for listening, John. And for the advice. Keep it coming!
//////////////////////////////////////////////////////////

Any other lisinopril stories? I know this email's author would love to hear them.

5 comments:

Jocelyn said...

interesting.  my 68 year old aunt was recently involved in a study about lisinopril and parkinsons (the reason i usually check in here.) some of those results are available online.

guest said...

My mother age 85 was also taking lisinopril.  Her dr. had notified her of a possible side effect of coughing, so when it appeared we took her off immediately.  An interesting side note, was just after this, her 40-year old English student was here at the house and coughing.  He said "I think it's this medicine I'm taking" and sure enough, he was taking lisinopril, too.  We advised him to get switched to another med.

John said...

Jocelyn -- thanks for the info. I found reports of that study online. Guest -- good for your mother's doctor for alerting her to the drug's possible effects. And bravo for limiting your English guest's reactions, too. Knowledge is power!  -- John

John said...

"FreelanceHealth" responded to my post via Twitter: "Interesting re: lisinorpil. Here's a story for you: http://bit.ly/JlHJph" Many thanks. --John

Pat Swords said...

John,
Yes, I have a very similar story about lisinopril. My mo went to the doctor to get a handicap permit. She was 86 at the time and didn't really "do" doctors but we were headed out West for a car trip and I suggested that a permit would give us better parking in the Natl. Parks. Big mistake! The doc checked her blood pressure, which had always run on the low normal side. Apparently it elevated that dY. I think 140 over 80, maybe. The doc got her all agitated about the risks of high BP and put her on lisinopril. A few days later, she came down with what we thought was a cold. We left for the trip anyway, and she did OK most days but would have several coughing fits during the day and at night. Pity her poor roommate! We were all concerned. Then about two weeks after starting the pills, we were driving across the Arizona desert when I has to pull off the road, help her out of the car because her coughing was so bad she couldn't catch her brreath. We resumed our drive shortly and as we were driving along my subconscious finally retrieved a piece of information long forgotten: the 'lisinopril cough.'. A few years early i'd research BP mess, and suddenly I remembered reading about the condition. No more BP mess for mom. She got beter within 24 hours and over about a month got it out of her system. For the past 4 years she's been taking some amino acids, lysine, etc, and seems to have normal blood pressure. I fault the doctor for not telling her the possibilities and not scheduling a followup appt within a few days of starting the pills. I will say, however, we went back to this same doc just a few days ago (first time since the episode), and he correctly diagnosed the cause of my mother's vertigo within a few minutes and performed the procedure necessary to help her. (BPPV in case anyone out there is suffering from vertigo). As you have said numerous times, we have to be in charge of our health. We cannot think of doctors as knowing everything or of being good communicators. The web is such an incredible tool to help us be effective partners I our health care. I wish a full recovery from lisinopril for your friend. Pat Swords

UA-20519487-1